Alert archive / Florida / Tornado Warnings in 2017

Tornado Warning 40, NWS Jacksonville, FL

April 4, 2017Alachua County, Marion County, Florida

NWS Jacksonville, FL issued this tornado warning at Apr 4, 2017, 9:21 AM EDT for Alachua County, Marion County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2017, 9:21 AM EDT (13:21 UTC)
Expired
Apr 4, 2017, 9:45 AM EDT
In force
24 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Alachua County, FL, Marion County, FL

The radar

The Jacksonville radar (KJAX), 125 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 1.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

481 
WFUS52 KJAX 041321
TORJAX
FLC001-083-041345-
/O.NEW.KJAX.TO.W.0040.170404T1321Z-170404T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
921 AM EDT TUE APR 4 2017

The National Weather Service in Jacksonville has issued a

* Tornado Warning for...
  Southeastern Alachua County in northern Florida...
  Northwestern Marion County in northern Florida...

* Until 945 AM EDT
    
* At 920 AM EDT, a severe thunderstorm capable of producing a tornado
  was located near Cross Creek, or 9 miles west of Citra, moving east
  at 25 mph.

  HAZARD...Tornado and quarter size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Cross Creek around 930 AM EDT. 
  Citra, Sparr and Anthony around 945 AM EDT. 

Other locations impacted by this tornadic thunderstorm include
McIntosh, Flemington, Burbank, Lowell, Reddick and Micanopy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 2935 8236 2953 8228 2950 8206 2947 8205
      2949 8203 2947 8187 2920 8196
TIME...MOT...LOC 1320Z 285DEG 22KT 2943 8226 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

NELSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Apr 4, 9:17 AM EDT, 4 minutes earlier.

Area forecast discussion, Apr 4, 9:17 AM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
917 AM EDT Tue Apr 4 2017

.UPDATE...

Frontal boundary will slowly sink South across NE FL Today. Short
wave energy at 500 mb is helping to keep convection going along
this boundary this morning. This upper energy weakens into this
afternoon, leading to dissipating convection. Temperatures will be
held nearly steady for awhile this morning, but decreasing cloud
cover from North to South will allow temperatures to rise into
the afternoon.

&&

.AVIATION...

Showers and storms will continue this morning into early afternoon,
mainly South of KJAX. Reductions along with gusty winds are
expected in these storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  84  68  85  57 /  10  30  50  70
SSI  77  69  83  62 /  20  20  30  70
JAX  82  70  90  64 /  60  20  20  70
SGJ  80  69  90  66 /  90  20  10  50
GNV  82  68  90  63 /  90  30  10  70
OCF  85  68  91  65 /  80  20  10  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 4 PM EDT this afternoon for Waters
     from Altamaha Sound GA to Fernandina Beach FL from 20 to 60
     NM-Waters from Fernandina Beach to St. Augustine FL from 20
     to 60 NM-Waters from St. Augustine to Flagler Beach FL from
     20 to 60 NM.

&&

Struble
Hazardous weather outlook, Apr 4, 4:01 AM EDT, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
401 AM EDT Tue Apr 4 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-051000-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
401 AM EDT Tue Apr 4 2017

...SMALL CRAFT ADVISORY FOR THE OFFSHORE WATERS...

...SEVERE THUNDERSTORMS POSSIBLE ON WEDNESDAY AND WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Band of Strong Thunderstorms with locally heavy rainfall and gusty
winds from the FL/GA border southward across Northeast Florida
will continue this morning before fading this afternoon. A few
storms may become strong to severe at times with damaging winds
and large hail. Locally heavy rainfall is possible with temporary
and minor flooding issues at times.

Small Craft Advisory will remain in effect through the afternoon
for the offshore waters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Another strong frontal boundary will approach Wednesday and push
through the region Wednesday Night and early Thursday with another
round of strong to severe thunderstorms expected. Stronger
activity will be capable of producing damaging wind gusts,
isolated tornadoes and locally heavy rainfall.

Windy conditions are expected Wednesday through Friday and Small
Craft Advisories are expected over the coastal waters, with near
Gale Force wind gusts possible. Wind Advisories may be required
for the land areas on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Local storm report, Apr 4, 8:28 AM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
828 AM EDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       LAKE CITY               30.19N 82.64W
04/04/2017  M5.20 INCH       COLUMBIA           FL   CO-OP OBSERVER

            DAILY RAINFALL AMOUNT OF 5.20 INCHES RECORDED AT LAKE
            CITY CO-OP OBSERVER SITE.

&&

WCORLESS
Local storm report, Apr 4, 8:36 AM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
836 AM EDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLOOD            1 SSW LIVE OAK          30.28N 82.99W
04/04/2017                   SUWANNEE           FL   EMERGENCY MNGR

            FIRE STATION 53 REPORTING DEPTHS OF 1 FOOT ALONG LOCAL
            ROADS NEAR SUWANNNEE BRADFORD HIGH SCHOOL.

&&

WCORLESS
Special weather statement, Apr 4, 8:37 AM EDT, 44 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
837 AM EDT TUE APR 4 2017

FLZ033-037-038-041315-
St. Johns FL-Putnam FL-Flagler FL-
837 AM EDT TUE APR 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR FLAGLER...SOUTHEASTERN ST. JOHNS
AND EASTERN PUTNAM COUNTIES UNTIL 915 AM EDT...

At 837 AM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Delancy, or near Salt Springs, moving east at 35 mph.

Excessive cloud-to-ground lightning and Wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Palm Coast, Saint Augustine, Palatka, Flagler Beach, Bunnell,
Crescent City, Pomona Park, Hastings, East Palatka and Andalusia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2946 8110 2946 8112 2943 8111 2939 8142
      2940 8142 2939 8144 2936 8166 2979 8169
      2990 8123 2953 8110
TIME...MOT...LOC 1237Z 260DEG 31KT 2944 8174

NELSON
Local storm report, Apr 4, 8:41 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
841 AM EDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       2 W MACCLENNY           30.28N 82.16W
04/04/2017  M4.55 INCH       BAKER              FL   CO-OP OBSERVER

            DAILY RAINFALL AMOUNT OF 4.55 INCHES RECORDED AT GLEN ST
            MARY CO-OP OBSERVER SITE.

&&

WCORLESS
Local storm report, Apr 4, 9:17 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
917 AM EDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     HEAVY RAIN       1 ESE LAKE CITY         30.18N 82.62W
04/04/2017  M5.85 INCH       COLUMBIA           FL   EMERGENCY MNGR

            DAILY RAINFALL AMOUNT OF 5.85 INCHES RECORDED AT MELROSE
            PARK ELEMENTARY IN LAKE CITY.

&&

WCORLESS
Local storm report, Apr 4, 9:21 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
921 AM EDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HEAVY RAIN       LIVE OAK                30.29N 82.99W
04/04/2017  M4.08 INCH       SUWANNEE           FL   EMERGENCY MNGR

            RAINFALL ACCRUAL OF 4.08 INCHES RECORDED AT LIVE OAK.

&&

WCORLESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 8:17 PM EDTSpecial Weather StatementJAXHamilton, Suwannee43 min
Apr 3, 8:34 PM EDTSevere Thunderstorm WarningJAXHamilton, Suwannee41 min
Apr 3, 9:17 PM EDTSpecial Marine WarningJAX88 min
Apr 3, 9:23 PM EDTSpecial Weather StatementJAXHamilton52 min
Apr 3, 9:58 PM EDTSpecial Weather StatementJAXSuwannee47 min
Apr 3, 10:39 PM EDTSpecial Weather StatementJAXColumbia, Suwannee51 min
Apr 3, 11:27 PM EDTSpecial Weather StatementJAXSuwannee48 min
Apr 4, 12:22 AM EDTSpecial Weather StatementJAXSuwannee38 min
Apr 4, 12:59 AM EDTSevere Thunderstorm WarningJAXColumbia, Suwannee46 min
Apr 4, 1:34 AM EDTSevere Thunderstorm WarningJAXBradford, Columbia, Union41 min
Apr 4, 1:48 AM EDTSpecial Weather StatementJAXColumbia, Suwannee42 min
Apr 4, 2:51 AM EDTAreal Flood AdvisoryJAXSuwannee3 hr
Apr 4, 2:56 AM EDTSpecial Weather StatementJAXDuval49 min
Apr 4, 3:43 AM EDTSpecial Marine WarningJAX92 min
Apr 4, 3:46 AM EDTSpecial Weather StatementJAXDuval59 min
Apr 4, 4:01 AM EDTSpecial Weather StatementJAXDuval74 min
Apr 4, 4:34 AM EDTSevere Thunderstorm WarningJAXDuval, Saint Johns41 min
Apr 4, 5:24 AM EDTSpecial Weather StatementJAXDuval51 min
Apr 4, 5:36 AM EDTAreal Flood WarningJAXBaker, Bradford, Columbia, Hamilton, Suwannee, Union6 hr
Apr 4, 5:47 AM EDTAreal Flood AdvisoryJAXClay, Duval, Saint Johns3 hr
Apr 4, 6:19 AM EDTSpecial Weather StatementJAXDuval41 min
Apr 4, 6:23 AM EDTSevere Thunderstorm WarningJAXDuval, Saint Johns22 min
Apr 4, 6:27 AM EDTSpecial Marine WarningJAX63 min
Apr 4, 6:40 AM EDTSpecial Weather StatementJAXBradford, Clay, Saint Johns, Union50 min
Apr 4, 6:52 AM EDTSevere Thunderstorm WarningJAXColumbia, Gilchrist, Suwannee36 min
Apr 4, 6:59 AM EDTSevere Thunderstorm WarningJAXAlachua, Bradford, Clay, Putnam46 min
Apr 4, 7:09 AM EDTSpecial Marine WarningJAX111 min
Apr 4, 7:09 AM EDTSevere Thunderstorm WarningJAXDuval17 min
Apr 4, 7:31 AM EDTAreal Flood AdvisoryJAXAlachua, Bradford, Clay, Columbia, Gilchrist, Putnam and 2 more119 min
Apr 4, 7:35 AM EDTSpecial Weather StatementJAXSaint Johns55 min
Apr 4, 7:39 AM EDTSpecial Weather StatementJAXAlachua, Clay66 min
Apr 4, 7:42 AM EDTSpecial Weather StatementJAXBaker, Columbia, Suwannee, Union63 min
Apr 4, 7:46 AM EDTSevere Thunderstorm WarningJAXAlachua, Bradford44 min
Apr 4, 8:00 AM EDTSevere Thunderstorm WarningJAXAlachua45 min
Apr 4, 8:24 AM EDTAreal Flood WarningJAXAlachua, Bradford, Columbia, Gilchrist, Union3 hr
Apr 4, 8:37 AM EDTSpecial Weather StatementJAXFlagler38 min
Apr 4, 8:40 AM EDTSevere Thunderstorm WarningJAXAlachua, Putnam65 min
Apr 4, 9:00 AM EDTSevere Thunderstorm WarningJAXAlachua, Marion45 min
Apr 4, 9:10 AM EDTTornado WarningJAXMarion35 min
Apr 4, 9:12 AM EDTSpecial Marine WarningJAX2 hr
Apr 4, 9:24 AM EDTSpecial Weather StatementJAXFlagler51 min
Apr 4, 9:34 AM EDTAreal Flood AdvisoryJAXAlachua, Bradford, Clay, Columbia, Gilchrist, Putnam and 2 more3 hr
Apr 4, 9:43 AM EDTSevere Thunderstorm WarningJAXAlachua, Marion, Putnam62 min
Apr 4, 10:15 AM EDTSpecial Weather StatementJAXFlagler, Putnam45 min
Apr 4, 10:46 AM EDTSpecial Weather StatementJAXMarion44 min
Apr 4, 10:54 AM EDTAreal Flood AdvisoryJAXAlachua, Flagler, Marion, Putnam, Saint Johns81 min
Apr 4, 11:07 AM EDTSpecial Weather StatementJAXFlagler68 min
Apr 4, 11:30 AM EDTAreal Flood AdvisoryJAXBaker, Bradford, Clay, Columbia, Duval, Hamilton and 2 more60 min
Apr 4, 11:30 AM EDTSevere Thunderstorm WarningJAXMarion45 min
Apr 4, 12:12 PM EDTSevere Thunderstorm WarningJAXMarion, Putnam63 min
Apr 4, 12:34 PM EDTAreal Flood AdvisoryJAXAlachua, Baker, Bradford, Columbia, Gilchrist, Hamilton and 2 more116 min
Apr 4, 12:38 PM EDTAreal Flood AdvisoryJAXAlachua, Bradford, Clay, Flagler, Marion, Putnam2 hr
Apr 4, 1:01 PM EDTSpecial Weather StatementJAXFlagler44 min
Apr 4, 1:22 PM EDTSpecial Marine WarningJAX53 min
Apr 4, 3:23 PM EDTSevere Thunderstorm WarningJAXMarion52 min
Apr 4, 4:08 PM EDTSpecial Weather StatementJAXMarion37 min
Apr 4, 4:27 PM EDTSevere Thunderstorm WarningJAXMarion9 min
Apr 4, 5:46 PM EDTSpecial Weather StatementJAXSuwannee29 min

Nearby

Tornado Warnings in Florida, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.